Rhinitis medicamentosa as a cause of increased intraoperative bleeding

Authors

  • Jacob G. Robison MD, PhD,

    1. Department of Otolaryngology, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania, U.S.A.
    Search for more papers by this author
  • Harshita Pant MD, PhD,

    1. Department of Otolaryngology, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania, U.S.A.
    2. Department of Otolaryngology Head and Neck Surgery , The University of Adelaide, Adelaide, South Australia, Australia
    Search for more papers by this author
  • Berrylin J. Ferguson MD

    Corresponding author
    1. Department of Otolaryngology, University of Pittsburgh School of Medicine, Pittsburgh, Pennsylvania, U.S.A.
    • University of Pittsburgh School of Medicine, Department of Otolaryngology, 1400Locust Street, Suite B11500, Pittsburgh, PA 15219
    Search for more papers by this author

  • Berrylin J. Ferguson, MD, receives grant and research support from Genentech and Inverness, is a consultant for MEDA and Schering-Plough, and is a speaker for Schering-Plough. The authors have no other funding, financial relationships, or conflicts of interest to disclose.

Abstract

Rhinitis medicamentosa occurs with repeated and prolonged use of topical decongestants. The resultant reduced ability to respond to decongestants mediated via enlarged capillary endothelial gaps can lead to profuse bleeding during turbinate surgery. We recommend that patients with rhinitis medicamentosa be weaned off topical decongestants prior to elective turbinate surgery to minimize this complication. The management of rhinitis medicamentosa and a case of intraoperative hemorrhage are presented. Laryngoscope, 2010

Ancillary